Alert archive / West Virginia / Freeze Warnings in 2016

Freeze Warning 9, NWS Blacksburg, VA

May 15, 2016Greenbrier County, Monroe County, West Virginia; Bath County, Virginia

NWS Blacksburg, VA issued this freeze warning at May 15, 2016, 3:17 PM EDT for Greenbrier County, Monroe County, West Virginia; Bath County, Virginia. It took effect at May 16, 2016, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2016, 3:17 PM EDT (19:17 UTC)
In effect from
May 16, 2016, 12:00 AM EDT
Expired
May 16, 2016, 9:08 AM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Bath County, VA, Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS71 KRNK 151917
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT SUN MAY 15 2016

...FREEZING CONDITIONS AND FROST LATE TONIGHT...

.HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE WEST TONIGHT AND
BE ABOUT OVERHEAD AROUND DAYBREAK ON MONDAY. THIS WILL MAKE FOR
EXCELLENT RADIATIONAL COOLING CONDITIONS AS WINDS DIMINISH UNDER
MAINLY CLEAR SKIES. THIS WILL BRING FREEZING CONDITIONS ACROSS
THE GREENBRIER VALLEY AND ALLEGHANY HIGHLAND. 

VAZ020-WVZ044-507-508-160600-
/O.UPG.KRNK.FZ.A.0006.160516T0400Z-160516T1400Z/
/O.NEW.KRNK.FZ.W.0009.160516T0400Z-160516T1400Z/
BATH-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
317 PM EDT SUN MAY 15 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
MONDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...GREENBRIER VALLEY AS WELL AS BATH COUNTY IN THE 
  VIRGINIA HIGHLANDS.

* HAZARDS...BELOW FREEZING TEMPERATURES RESULTING IN FREEZE
  CONDITIONS AND WIDESPREAD FROST.

* TEMPERATURES...LOWS TONIGHT IN THE UPPER 20S TO MID 30S. 

* TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...VEGETATION MAY BE SEVERELY DAMAGED OR KILLED BY 
  SEVERAL HOURS OF BELOW FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ007-010>014-017>019-024-035-WVZ042-043-160600-
/O.NEW.KRNK.FR.Y.0003.160516T0400Z-160516T1400Z/
TAZEWELL-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...LEXINGTON...
BUENA VISTA...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX
317 PM EDT SUN MAY 15 2016

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
MONDAY.

* LOCATIONS...ALLEGHANY HIGHLANDS OF VIRGINIA INTO SOUTHEAST WEST
  VIRGINIA...THE NEW RIVER VALLEY AND THE MOUNTAIN EMPIRE AREA. 

* HAZARDS...AREAS OF FROST...ESPECIALLY IN SHELTERED VALLEYS.

* TEMPERATURES...LOWS TONIGHT FROM AROUND 30 TO AROUND 40.

* TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...VEGETATION MAY BE SEVERELY DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
4 follow-up statements
744 
WWUS71 KRNK 151936
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SUN MAY 15 2016

...FREEZING CONDITIONS AND FROST LATE TONIGHT...

.HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE WEST TONIGHT AND
BE ABOUT OVERHEAD AROUND DAYBREAK ON MONDAY. THIS WILL MAKE FOR
EXCELLENT RADIATIONAL COOLING CONDITIONS AS WINDS DIMINISH UNDER
MAINLY CLEAR SKIES. THIS WILL BRING FREEZING CONDITIONS ACROSS
THE GREENBRIER VALLEY AND ALLEGHANY HIGHLAND.

VAZ020-WVZ044-507-508-160600-
/O.CON.KRNK.FZ.W.0009.160516T0400Z-160516T1400Z/
BATH-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
336 PM EDT SUN MAY 15 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EDT MONDAY...

* LOCATIONS...GREENBRIER VALLEY AS WELL AS BATH COUNTY IN THE 
  VIRGINIA HIGHLANDS.

* HAZARDS...BELOW FREEZING TEMPERATURES RESULTING IN FREEZE 
  CONDITIONS AND WIDESPREAD FROST.

* TEMPERATURES...LOWS TONIGHT IN THE UPPER 20S TO MID 30S.

* TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...VEGETATION MAY BE SEVERELY DAMAGED OR KILLED BY 
  SEVERAL HOURS OF BELOW FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ009-160600-
/O.EXA.KRNK.FR.Y.0003.160516T0400Z-160516T1400Z/
SMYTH-
INCLUDING THE CITY OF...MARION
336 PM EDT SUN MAY 15 2016

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
MONDAY.

* LOCATIONS...THE MOUNTAIN EMPIRE AREA.

* HAZARDS...AREAS OF FROST...ESPECIALLY IN SHELTERED VALLEYS.

* TEMPERATURES...LOWS TONIGHT FROM AROUND 30 TO AROUND 40.

* TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...VEGETATION MAY BE SEVERELY DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

VAZ007-010>014-017>019-024-035-WVZ042-043-160600-
/O.CON.KRNK.FR.Y.0003.160516T0400Z-160516T1400Z/
TAZEWELL-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...LEXINGTON...
BUENA VISTA...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX
336 PM EDT SUN MAY 15 2016

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EDT MONDAY...

* LOCATIONS...ALLEGHANY HIGHLANDS OF VIRGINIA INTO SOUTHEAST 
  WEST VIRGINIA...THE NEW RIVER VALLEY AND THE MOUNTAIN EMPIRE 
  AREA.

* HAZARDS...AREAS OF FROST...ESPECIALLY IN SHELTERED VALLEYS.

* TEMPERATURES...LOWS TONIGHT FROM AROUND 30 TO AROUND 40.

* TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...VEGETATION MAY BE SEVERELY DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
754 
WWUS71 KRNK 160226
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 PM EDT SUN MAY 15 2016

...FREEZING CONDITIONS AND FROST LATE TONIGHT...

.HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE WEST TONIGHT AND
BE ABOUT OVERHEAD AROUND DAYBREAK ON MONDAY. THIS WILL MAKE FOR
EXCELLENT RADIATIONAL COOLING CONDITIONS AS WINDS DIMINISH UNDER
MAINLY CLEAR SKIES. THIS WILL BRING FREEZING CONDITIONS AND FROST
TO PORTIONS OF THE MOUNTAINS AND VALLEYS OF SOUTHEAST WEST
VIRGINIA...INTO SOUTHWEST VIRGINIA.

VAZ020-WVZ044-507-508-161030-
/O.CON.KRNK.FZ.W.0009.160516T0400Z-160516T1400Z/
BATH-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
1026 PM EDT SUN MAY 15 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT MONDAY...

* LOCATIONS...GREENBRIER VALLEY AS WELL AS BATH COUNTY IN THE 
  VIRGINIA HIGHLANDS.

* HAZARDS...BELOW FREEZING TEMPERATURES RESULTING IN FREEZE
  CONDITIONS AND FROST.

* TEMPERATURES...LOWS TONIGHT IN THE UPPER 20S TO LOWER 30S.

* TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...VEGETATION WILL LIKELY BE SEVERELY DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ007-009>014-017>019-024-035-WVZ042-043-161030-
/O.CON.KRNK.FR.Y.0003.160516T0400Z-160516T1400Z/
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...LEXINGTON...
BUENA VISTA...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX
1026 PM EDT SUN MAY 15 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT MONDAY...

* LOCATIONS...MOUNTAIN EMPIRE...AND NEW RIVER VALLEY OF SOUTHWEST
  VIRGINIA...MUCH OF SOUTHEAST WEST VIRGINIA...THE ALLEGHANY
  HIGHLANDS AND PORTIONS OF THE SHENANDOAH VALLEY AND BLUE RIDGE
  NORTHWEST OF LYNCHBURG.

* HAZARDS...FROST...ESPECIALLY IN SHELTERED VALLEYS.

* TEMPERATURES...LOWS IN THE MID TO UPPER 30S.

* TIMING...LATE TONIGHT INTO EARLY MONDAY MORNING.

* IMPACTS...VEGETATION MAY BE SEVERELY DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
162 
WWUS71 KRNK 160718
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 AM EDT MON MAY 16 2016

...FREEZING CONDITIONS AND FROST EARLY THIS MORNING...

.HIGH PRESSURE WILL BUILD OVERHEAD EARLY THIS MORNING. THIS WILL
MAKE FOR EXCELLENT RADIATIONAL COOLING CONDITIONS AS WINDS
DIMINISH UNDER MAINLY CLEAR SKIES. THIS WILL BRING FREEZING
CONDITIONS AND FROST TO PORTIONS OF THE MOUNTAINS AND VALLEYS OF
SOUTHEAST WEST VIRGINIA...INTO SOUTHWEST VIRGINIA.

VAZ020-WVZ044-507-508-161400-
/O.CON.KRNK.FZ.W.0009.000000T0000Z-160516T1400Z/
BATH-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
318 AM EDT MON MAY 16 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* LOCATIONS...GREENBRIER VALLEY AS WELL AS BATH COUNTY IN THE 
  VIRGINIA HIGHLANDS.

* HAZARDS...BELOW FREEZING TEMPERATURES RESULTING IN FREEZING
  CONDITIONS ALONG WITH SOME FROST.

* TEMPERATURES...UPPER 20S TO LOWER 30S.

* TIMING...EARLY THIS MORNING.

* IMPACTS...VEGETATION WILL LIKELY BE SEVERELY DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ007-009>014-017>019-024-035-WVZ042-043-161400-
/O.CON.KRNK.FR.Y.0003.000000T0000Z-160516T1400Z/
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...LEXINGTON...
BUENA VISTA...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX
318 AM EDT MON MAY 16 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* LOCATIONS...MOUNTAIN EMPIRE...AND NEW RIVER VALLEY OF 
  SOUTHWEST VIRGINIA...MUCH OF SOUTHEAST WEST VIRGINIA...THE 
  ALLEGHANY HIGHLANDS AND PORTIONS OF THE SHENANDOAH VALLEY AND 
  BLUE RIDGE NORTHWEST OF LYNCHBURG.

* HAZARDS...FROST...ESPECIALLY IN THE VALLEYS.

* TEMPERATURES...MID TO UPPER 30S...EXCEPT LOW 30S IN THE
  VALLEYS.

* TIMING...EARLY THIS MORNING.

* IMPACTS...VEGETATION MAY BE SEVERELY DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
885 
WWUS71 KRNK 161308
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 AM EDT MON MAY 16 2016

...TEMPERATURES INCREASING...

.TEMPERATURES ARE RISING ACROSS THE AREA AND WILL REACH THE 50S
BY NOON.

VAZ020-WVZ044-507-508-161415-
/O.CAN.KRNK.FZ.W.0009.000000T0000Z-160516T1400Z/
BATH-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
908 AM EDT MON MAY 16 2016

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
FREEZE WARNING.

TEMPERATURES HAVE CLIMBED ABOVE FREEZING AND WILL REACH THE LOWER
50S BY NOON.

$$

VAZ007-009>014-017>019-024-035-WVZ042-043-161415-
/O.CAN.KRNK.FR.Y.0003.000000T0000Z-160516T1400Z/
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...LEXINGTON...
BUENA VISTA...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX
908 AM EDT MON MAY 16 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
FROST ADVISORY.

TEMPERATURES HAVE CLIMBED ABOVE THE MIDDLE 30S AND WILL CONTINUE
INTO THE MIDDLE 50S BY NOON.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at May 15, 1:25 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 15, 1:25 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
125 PM EDT SUN MAY 15 2016

.SYNOPSIS...
Cool high pressure will gradually build east into the area today
and tonight before settling about overhead by early Monday. This
will continue the trend of drier and cooler weather into early
next week. The high should slide offshore later Monday allowing
moisture to return as a warm front lifts north into the region
Monday night into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 am EDT Sunday...

Cyclonic flow will continue across the region today as the center of
the upper trough crosses the area this afternoon ahead of chilly high
pressure that should build in from the west overnight. Lingering low
level upslope driven moisture looks to persist this morning with spotty
light rain/snow showers possible northwest sections before the flow
starts to back more westerly this afternoon. Models suggest that this
combined with the cutoff of cold advection from south to north aloft
later today should help clearing out west by afternoon. However may
take a while longer to mix out low clouds across the Greenbrier
vicinity, so held onto moisture there a bit longer.

Otherwise expect to see increasing sunshine during the day all areas
but under a lingering gusty westerly wind given the persistent pressure
gradient and deep mixing. Still appears will stay below any advisory
wind criteria as the inversion aloft rises later but still quite
breezy/windy and cool mountains. May see a late day surge into the 60s
south/east as 850 mb warming develops this afternoon while the west
stays mostly in the 50s pending timing of low cloud exodus.

Big concern overnight with the frost/freeze potential as the center of
the high to the west builds overhead the mountains toward daybreak.
This should allow for winds to diminish especially after midnight with
any clouds mainly of the high variety at worst. However how fast winds
decouple still iffy especially over the south and east, while appears
the best radiational cooling to take shape over the northwest valleys
closer to the center of the high. Warm ground temps in May will also
make it tricky for frost formation as expect will take colder lows than
usual to produce much frost given moist surface conditions and vegetation.

Therefore after coordination with neighbors and since second period,
will not post any frost advisory headlines at this point but go
ahead with a freeze watch for a few northwest counties where more
certainty exists for widespread below freezing temps at least in
the valleys late. Otherwise should be quite a chilly night for mid
May with diminishing winds under mostly clear skies allowing lows
to fall into the 30s most spots, excluding parts of the Piedmont
and normally warmer locations where will be closer to 40. This
should result in decent valley frost coverage west overnight, with
even some patchy frost possible in the outlying areas east of the
Blue Ridge near daybreak.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 330 am EDT Sunday...

A weak, but chilly surface high will move from the southern
Appalachians Monday morning to off the Virginia-North Carolina coast
Monday night. High temperatures Monday will be in the 60s, which is
cooler than normal. The western portion of this chilly high will
remain over the area, especially east of the Blue Ridge into Tuesday.
Warm moist air will lift north from the Tennessee Valley Monday
night and overrun this surface ridge. Eventually, light rain will
fall into this ridge allowing it to become an insitu wedge that
could hang around through the day Tuesday. However, models have
pressure falls over the wedge Tuesday which will erode it from the
top down. With the expectation of at least a partial insitu wedge in
the area, temperatures will be tricky, but hedging that they will be
cooler than guidance. Temperatures Tuesday will range from the upper
50s to lower 60s along the Blue Ridge and north of highway 460 to
the mid and upper 60s across the Mountain Empire and south of the
VA/NC border.

Whether the wedge remains or not, a series of waves will track over
the area, keeping low clouds and a high chance for rain in the
region through Tuesday night. Models differ on timing of each wave
and associated moderate to heavy rain. With this in mind we will
carry likely to categorical PoPs through the period. If and when the
rain intensity does weaken, these areas will see patchy fog and/or
drizzle.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 100 pm EDT Saturday...

Baroclinic zone and moisture shifts south on Wednesday night and
Thursday. Surface high pressure moves east across the northeast
United States. ECMWF suggesting that enough dry air moves in that
even low level dry out. Will be on the north side of the boundary
but sunshine will offset cooler airmass. Will limit any probability
of precipitation to slight chance of less for Wednesday night and
Thursday.

Better flow of deeper moisture returns into the region on
Friday and Saturday as 850 mb winds increase from the south and
southeast. Surface low pressure tracking from the Plains into the
Tennessee Valley will provide synoptic scale lift. Models were
showing some difference with how far south the track of this system
would be. WPC was favoring a more southern path. Wedge pattern at
the surface will keep temperatures Friday night and Saturday on the
cool side of guidance.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
As of 1 pm EDT Sunday...

VFR conditions prevalent at all TAF sites early this afternoon,
with moderate to high SCT/BKN ceilings over the mountains west of
the Blue Ridge. Wind speeds and gusts mainly in KROA/KBCB, where
gusts in the 25 to 35 MPH range. Expect steady clearing to
continue during the evening hours, with wind speeds/gusts falling
as the sun sets. Bufkit forecast soundings showed a sharp
surface based inversion developing overnight and KROA, KLYH and
KDAN once wind decouple. The low level jet will not diminish until
after midnight. Overall, expect VFR to hold at all TAF sites.

High pressure builds in quickly Monday morning.Expect wind speeds
to remain light area wide through most of the day. Cloud cover
will also be greatly limited tonight by the incoming dry airmass,
with maybe only minor strato-cu redevelopment in KLWB/KBLF.
Confidence is low on whether stratocumulus will not erodes until
late in the evening, or whether it will dissipate quickly after
sunset and redevelop overnight.

Otherwise...a bit of high level cloudiness arrives in from the
west and spreads over the region on Monday. Patchy frost is
expected in some sheltered valleys early Monday morning.

EXTENDED DISCUSSION...

High pressure heads to the coast and offshore by Monday evening.
Monday night through Tuesday night, a warm front develops and
lifts across the region bringing increasing chances of rain and
better chances for widespread sub-VFR conditions.

Wednesday into Thursday, high pressure builds over the Ohio
Valley all while the boundary sinks into the deep south as a cold
front. Precipitation chances will be decreasing across the area
along with improving flight conditions.

&&

.CLIMATE...
As of 345 am EDT Sunday...

May 15
Bluefield Record Low Temperature

39 in 2002

May 16

KBLF    33 in 1997
KDAN    39 in 1959
KLYH    33 in 1973
KROA    34 in 1973
KRNK    25 in 1973

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Freeze Watch from midnight EDT tonight through Monday morning
     for VAZ020.
NC...None.
WV...Freeze Watch from midnight EDT tonight through Monday morning
     for WVZ044-507-508.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...AMS/JH/JM
CLIMATE...DS/JH
Hazardous weather outlook, May 15, 4:07 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 AM EDT SUN MAY 15 2016

VAZ020-WVZ044-507-508-160815-
BATH-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
407 AM EDT SUN MAY 15 2016

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-017>019-024-035-WVZ042-043-160815-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-
407 AM EDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

OVERNIGHT LOW TEMPERATURES FALLING INTO THE LOWER TO MID 30S MAY
RESULT IN PATCHY FROST ESPECIALLY ACROSS THE VALLEYS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015-016-022-023-032>034-043>047-058-059-160815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
407 AM EDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:48 AM EDTFreeze WatchRNKGreenbrier, Monroe11 hr
May 15, 3:17 PM EDTFrost AdvisoryRNKMercer, Summers18 hr

Nearby

Freeze Warnings in West Virginia, 2016Freeze Warnings in Virginia, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.